Florida, 2009

Damaging Wind in Florida, June 22, 2009

June 22, 2009 · NWS MLB · 1 event in 1 county or zone

An isolated severe storm developed amongst numerous strong storms and produced high winds along the northeast Brevard County coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated severe storm developed amongst numerous strong storms and produced high winds along the northeast Brevard County coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 22, 7:20 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 7:20 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
820 PM EDT MON JUN 22 2009

.DISCUSSION...

...RECORD HEAT ACROSS EAST CENTAL FLORIDA THIS AFTERNOON...
...UPDATE - VERO BEACH SETS ALL-TIME RECORD HIGH AT 102 DEGREES...
...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 1 AM...

THUNDERSTORM CLUSTER PUSHING DOWN OUT OF S GA/N FL HAS PROMPTED THE
ISSUANCE OF SVR TSTM WATCH OVER THE EAST CENTRAL PENINSULA DOWN
THROUGH OSCEOLA/INDIAN RIVER COUNTIES.  DLM ANTICYCLONE OVER THE
DEEP SOUTH/NRN GOMEX AND A STATIONARY STORM SYSTEM OFF THE ERN
SEABOARD HAS CREATED A STRONG CONVERGENCE ZONE EXTENDING FROM
DAYTON, OH TO FT. MYERS, FL.

DESPITE WARM TEMPS ALOFT (H70 BTWN 10-11C...H50 AROUND -5C)... THE
VERY WARM SFC TEMPS HIGH SFC DEWPOINTS HAVE GENERATED SUFFICIENT SFC
LIFT TO ALLOW ISOLD-SCT TSRAS TO DEVELOP OVER CENTRAL GA...
MESOSCALE VORT MAXES SUSTAINING THEIR STRUCTURE AS THE DLM NW FLOW
PUSHES THEM INTO N FL.  A WELL DEFINED EAST COAST SEABREEZE BOUNDARY
EXTENDING FROM NE LAKE COUNTY DOWN TO CENTRAL MARTIN COUNTY MAY
PROVIDE ADDITIONAL SFC/LOW LVL CONVERGENCE FOR ANY TSRA ACTIVITY...
WHILE LIMITED SHRA/TSRA ACTIVITY OVER THE PAST THREE DAYS OF
U90S/100+ MAX TEMPS HAS ALLOWED LARGE AMOUNTS OF POTENTIAL ENERGY
HAVE BUILT UP IN THE LCL AIRMASS.

ANY STORM ACTIVITY THAT MAY AFFECT THE CENTRAL PENINSULA WILL NOT
OCCUR UNTIL LATE...PROBABLY AFT 10PM LOCAL TIME.  ANY STORM THAT
DEVELOPS WOULD HAVE HIGH AMOUNTS OF ENERGY TO FEED ON AND LIMITED
COMPETITION FROM OTHER STORMS.  THE PRIMARY THREATS WILL BE FREQUENT
TO EXCESSIVE LIGHTNING...POSSIBLE HAIL AND STRONG SFC WND GUSTS.

&&

.AVIATION...
SCT LIFR CIGS/VSBYS WITH SFC G30-40KTS IN +TSRA BTWN 23/01Z-23/06Z.
BCMG VFR ALL SITES BTWN 23/06Z-23/08Z.

&&

.MARINE...
NO HIGHLIGHTS...NO SIG CHANGES.  LATE EVENING/EARLY MORNING +TSRAS
EXPECTED OVER LAND...MAY GENERATE AREAS OF SFC WND G35KTS...
ESPECICALLY N OF CAPE CANAVERAL.

(PREV DISC)
WINDS SHIFTING TO N-NE AND A LITTLE ENHANCED THROUGH TONIGHT
ASSOCIATED WITH BOUNDARY PUSHING DOWN THE WATERS. MAIN CONCERN TO
BOATERS NEAR THE EAST COAST AND ON INLAND LAKES WILL BE STORMS
FORMING LATE AFTERNOON AND TONIGHT...WHICH MAY PRODUCE WIND GUSTS IN
EXCESS OF 35 KNOTS...ALONG WITH FREQUENT LIGHTNING STRIKES.
WED-FRI...A SURFACE TROUGH WILL REMAIN IN THE VICINITY INTO MID WEEK
BUT HAVE LOWERED RAIN CHANCES WED OVER THE WATERS AS DRIER AIR IS
FORECAST TO ADVECT IN FROM THE EAST. RIDGING REDEVELOPS SOUTH OF THE
WATERS LATE WEEK AND THE ONSHORE FLOW WILL TURN OFFSHORE AND RAIN
CHANCES SHOULD INCREASE.

&&

.CLIMATE...

NEW RECORDS TODAY...
VERO BEACH    102* (OLD RECORD 95 IN 2007)
MELBOURNE      99  (OLD RECORD 97 IN 1998)
DAYTONA BEACH  96  (TIED OLD RECORD FROM 1998)

ORLANDO INTL REACHED 97 DEGREES AND MISSED THE OLD RECORD OF 98 SET
BACK IN 1987.

* 102 SET THEIR ALL TIME RECORD HIGH TODAY FOR ANY DATE OF THE YEAR.
THE OLD RECORD WAS 100 DEGREES SET ON JUNE 27, 1950. THIS IS AN
UPDATE TO THE 101 DEGREE RECORD REPORT SENT EARLIER THIS AFTERNOON.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH UNTIL 1 AM EDT TUESDAY FOR
     COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-NORTHERN
     BREVARD-NORTHERN LAKE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE.

AM...NONE.

&&

BRAGAW/VOLKMER
Hazardous weather outlook, Jun 22, 8:15 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
915 AM EDT MON JUN 22 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
915 AM EDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A FRONTAL BOUNDARY WILL MOVE INTO THE STATE LATER THIS AFTERNOON
AND EVENING...COOLING TEMPERATURES IN THE MID AND UPPER LEVELS.
THIS...IN COMBINATION WITH THE VERY HOT TEMPERATURES AT THE
SURFACE WILL LEAD TO SCATTERED LIGHTNING STORM DEVELOPMENT IN THE
LATE AFTERNOON AND EVENING. ANY STORMS THAT FORM MAY HAVE THE
POSSIBILITY OF BECOMING STRONG TO SEVERE. SOME OF SOME STORMS ARE
EXPECTED TO PERSIST THROUGH THE NIGHT AS ADDITIONAL UPPER LEVEL
DISTURBANCES MOVES THROUGH THE REGION.

AS THE STORMS MOVE NORTH TO SOUTH DOWN THE PENINSULA...THEY WILL
BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE LIGHTNING AND
DAMAGING WIND GUSTS. SMALL HAIL WILL ALSO BE POSSIBLE IN THE
STRONGER STORMS.

...EXCESSIVE HEAT IMPACT...
THE COMBINATION OF MAXIMUM TEMPERATURES IN THE MIDDLE AND UPPER
90S AND DEW POINT TEMPERATURES IN THE 70S WILL PRODUCE HEAT INDICES
BETWEEN 105 AND 110 THIS AFTERNOON. AVOID STRENUOUS OUTDOOR EXERCISE
OR ACTIVITY DURING THE AFTERNOON HOURS. IF POSSIBLE...CONDUCT ANY
OUTDOOR ACTIVITIES EARLY IN THE MORNING OR LATE IN THE EVENING
WHEN TEMPERATURES ARE COOLER. DRINK PLENTY OF FLUIDS...STAY IN AN
AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON
RELATIVES...NEIGHBORS AND PETS.

...RIP CURRENT IMPACT...
A SMALL...LONG PERIOD EASTERLY SWELL WILL BE CAPABLE OF PRODUCING
A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS LATER THIS AFTERNOON WILL MOVE NORTH TO SOUTH OVER THE
PENINSULA...AND INTO THE COASTAL WATERS MAINLY SOUTH OF THE CAPE.
ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OVER 30
KNOTS AND FREQUENT LIGHTNING THIS AFTERNOON AND TONIGHT.BOATERS ON
INLAND LAKES AS WELL AS OVER THE INTRACOASTAL AND ATLANTIC WATERS
SHOULD ALWAYS BE AWARE OF APPROACHING WEATHER AND BE PREPARED TO
SEEK SAFE HARBOR IN ADVANCE OF THREATENING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A BOUNDARY MOVING INTO THE REGION WILL BRING SLIGHTLY COOLER
TEMPERATURES THROUGH THE REMAINDER OF THE WEEK. THERE WILL BE A
CHANCE OF THUNDERSTORMS EACH DAY DURING THE AFTERNOON AND EARLY
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

MOSES

In the hours before

Special weather statement, Jun 22, 8:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
953 PM EDT MON JUN 22 2009

FLZ141-147-230230-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
953 PM EDT MON JUN 22 2009

...STRONG THUNDERSTORMS AFFECTING EASTERN VOLUSIA COUNTY AND
NORTHERN BREVARD COUNTIES...

AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS DEVELOPING ACROSS COASTAL VOLUSIA COUNTY AND COASTAL
SECTIONS OF NORTHERN BREVARD COUNTY...INCLUDING MERRITT ISLAND
NATIONAL WILDLIFE REFUGE. THE STORMS WERE MOVING SOUTHEAST AT 25
MPH.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED
OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF
LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM
THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS
POSSIBLE.

15

The radar

The Melbourne radar (KMLB), 55 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
June 22, 9:55 PM EST
Where
Brevard County, 1.51 mi SSE of Titusville Beach
Measured
62 kt (71 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.610, -80.610

A peak wind gust of 62 knots was measured by a USAF wind tower adjacent to a launch complex on Cape Canaveral.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172970.